Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 33, NWS Springfield, MO

April 30, 2010Barry County, McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 30, 2010, 2:16 PM CDT for Barry County, McDonald County, Newton County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2010, 2:16 PM CDT (19:16 UTC)
Expired
Apr 30, 2010, 3:00 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barry County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:46 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 11:56 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 30, 11:56 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1156 AM CDT FRI APR 30 2010

...UPDATE TO AVIATION...

.DISCUSSION...

FORECAST HIGHLIGHTS INCLUDE WINDY CONDITIONS IN THE NEAR TERM
FOLLOWED BY CHANCES FOR STRONG TO SEVERE THUNDERSTORMS FRIDAY
AFTERNOON INTO FRIDAY EVENING. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE SATURDAY WITH THE POTENTIAL OF STRONG TO SEVERE
THUNDERSTORMS IN SOUTH CENTRAL MISSOURI.

ALONG A COLD FRONT IN THE PLAINS...A BROKEN LINE OF STRONG TO
SEVERE THUNDERSTORMS HAS TRACKED EAST THROUGH KANSAS OVERNIGHT.
AHEAD OF THIS FRONT...THE LOW LEVEL JET HAS INCREASED TO 70 TO 80
KNOTS. MIXING WILL ALLOW SURFACE WINDS ACROSS SOUTHEAST KANSAS
AND PORTIONS OF SOUTHWEST MISSOURI TO REACH GUSTS NEAR 40 MPH
THROUGH MID MORNING. A STRATUS DECK ASSOCIATED WITH LOW LEVEL
MOISTURE TRANSPORT FROM THIS LOW LEVEL JET WILL ADVECT NORTH INTO
THE OZARKS BY MID MORNING. THUNDERSTORMS IN KANSAS TRACKING EAST
ARE ANTICIPATED TO CONTINUE TO WEAKEN EARLY THIS MORNING AS A
RESULT OF AN OUTFLOW BOUNDARY MIGRATING AHEAD OF THE
FRONT...LOWER INSTABILITY AND A STRONGER CAPPING INVERSION ACROSS
THE OZARKS. THIS AFTERNOON AND INTO THIS EVENING...THE FRONT WILL
MOVE EAST THROUGH PORTIONS OF THE OZARKS. ALONG THIS
FRONT...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH
FORECAST MODELS PROGGING 0-6KM BULK WIND SHEAR RANGING FROM 60-80
KNOTS...0-1KM HELICITY RANGING FROM 100-200 M2/S2 AND 0-1KM CAPE
NEAR 1000 J/KG. WHILE ALL MODES OF SEVERE WEATHER WILL BE
POSSIBLE...DAMAGING WINDS AND LARGE HAIL ARE THE EXPECTED PRIMARY
THREATS WITH A SECONDARY TORNADO THREAT MOST FAVORABLE IN BROKEN
LINE SEGMENTS AND IF ANY SUPERCELLS CAN DEVELOP AHEAD OF THE
EASTWARD ADVANCING FRONT.

THE FORECAST INTO THE WEEKEND BECOMES CONDITIONAL ON THE
EVOLUTION OF CONVECTION TONIGHT WITH MODEL SOLUTIONS DIVERGING ON
THE EASTWARD PROGRESSION OF THIS FRONT. SHOWERS AND THUNDERSTORMS
WILL BE LIKELY TONIGHT WITH THE LOW LEVEL JET AND MOISTURE
TRANSPORT INTERACTING WITH THE FRONTAL BOUNDARY PRODUCING
MODERATE TO HEAVY RAIN ALONG WITH THE POTENTIAL OF LOCALIZED
FLOODING WHERE THUNDERSTORMS TRAIN AND FROM HIGH RAINFALL RATES.
THE SURFACE BOUNDARY IS EXPECTED TO LIFT BACK NORTH THROUGH THE
OZARKS OVER THE WEEKEND BRINGING ADDITIONAL CHANCES FOR SHOWERS
AND THUNDERSTORMS. THERE IS A CONDITIONAL RISK FOR ADDITIONAL
STRONG TO SEVERE THUNDERSTORMS SATURDAY IN SOUTH CENTRAL MISSOURI
DEPENDENT UPON INSTABILITY ALONG WITH THE DEVELOPMENT OF A
SURFACE LOW.

ANGLE

&&

.AVIATION...

FOR THE 18Z TAFS...BAND OF BROKEN CONVECTION JUST TO THE WEST OF
JLN SHOULD AFFECT JLN AT THE ONSET OF THE 18Z TAFS AND SPREAD EAST
OVER THE REMAINDER OF THE FORECAST AREA DURING THE AFTERNOON. WIND
GUSTS SHOULD DIMINISH SLIGHTLY DURING THE AFTERNOON BUT SHOULD
STILL REMAIN GUSTY UP TO 25 TO 30 KTS. HAVE DROPPED CEILINGS WITH
THE CONVECTION TO AROUND 2500 FEET AND VISIBILITIES TO 5 MILES.
CONVECTION SHOULD CLEAR FROM WEST TO EAST DURING THE EARLY TO MID EVENING.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 30, 12:44 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 PM CDT FRI APR 30 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1244 PM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

SIGNIFICANT HAIL RISK.
EXTREME THUNDERSTORM WIND RISK.
ELEVATED TORNADO RISK.
LIMITED FLOODING RISK.
LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION:

GUSTY NON THUNDERSTORM SURFACE WINDS WILL OCCUR TODAY AHEAD OF THE
STORM SYSTEM WITH WIND GUSTS OVER 30 MPH AT TIMES OVER MUCH OF THE
MISSOURI OZARKS.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND CONTINUE INTO THIS EVENING ACROSS THE MISSOURI
OZARKS. THE STRONGEST POTENTIAL OF SEVERE STORMS WILL BE LOCATED
EAST OF HIGHWAY 65 THIS AFTERNOON AND EVENING. INSTABILITY WILL BE
ON THE INCREASE WITH A WEAKENING THERMAL CAP. STRONG WIND SHEAR IS
ALREADY IN PLACE. THIS COMBINATION ALONG WITH AN EASTWARD MOVING
FRONTAL BOUNDARY WILL ALLOW FOR THE POSSIBILITY OF DAMAGING
THUNDERSTORM WINDS IN EXCESS OF 70 MPH...LARGE HAIL TO THE SIZE OF
GOLF BALLS AND TORNADOES LATE THIS AFTERNOON AND EVENING.

HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS WHICH MAY LEAD TO A
RISK OF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SECOND WAVE OF THUNDERSTORMS WILL EXIST ALONG WITH A POTENTIAL
OF SEVERE WEATHER LATE SATURDAY INTO SATURDAY NIGHT AS ANOTHER LOW
PRESSURE SYSTEM LIFTS NORTHEAST INTO THE AREA ALONG A FRONTAL
BOUNDARY.

THE PRIMARY RISKS ON SATURDAY ARE EXPECTED TO BE LARGE
HAIL...DAMAGING WINDS AND LOCALIZED FLOODING.
THE TORNADO RISK IS LIMITED.

THE HEAVIEST RAINFALL WILL CONTINUE TO AFFECT AREAS OF SOUTH
CENTRAL MISSOURI WHERE AN ELEVATED FLOODING RISK WILL PERSIST ON
SATURDAY AND SATURDAY NIGHT.

A FEW THUNDERSTORMS WILL BE POSSIBLE INTO EARLY NEXT WEEK...BUT
NO SEVERE STORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
EVENING EAST OF THE HIGHWAY 65 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:01 AM CDTWind AdvisorySGFBarry, Barton, Benton, Cedar, Christian, Dade and 10 more7 hr
Apr 30, 1:57 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence, Newton32 min
Apr 30, 2:35 PM CDTSevere Thunderstorm WarningSGFBarry39 min
Apr 30, 2:50 PM CDTFlood WatchSGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 2 more37 hr
Apr 30, 3:06 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone54 min
Apr 30, 3:11 PM CDTSevere Thunderstorm WarningSGFDallas, Polk18 min
Apr 30, 3:20 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald40 min
Apr 30, 3:41 PM CDTFlash Flood WarningSGFBarry, Christian, Greene, Lawrence, Stone6 hr
Apr 30, 3:43 PM CDTSevere Thunderstorm WarningSGFStone36 min
Apr 30, 3:59 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster46 min
Apr 30, 4:07 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney, Webster37 min
Apr 30, 4:36 PM CDTSevere Thunderstorm WarningSGFOzark, Taney54 min
Apr 30, 4:41 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright34 min
Apr 30, 5:08 PM CDTTornado WarningSGFOzark, Taney67 min
Apr 30, 5:10 PM CDTAreal Flood AdvisorySGFLaclede, Pulaski, Texas, Webster, Wright5 hr
Apr 30, 6:08 PM CDTTornado WarningSGFDouglas, Howell, Ozark52 min
Apr 30, 6:38 PM CDTFlash Flood WarningSGFDent, Douglas, Howell, Ozark, Phelps, Pulaski and 4 more6 hr
Apr 30, 6:55 PM CDTTornado WarningSGFHowell, Shannon, Texas50 min
Apr 30, 6:57 PM CDTSevere Thunderstorm WarningSGFOzark33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.